New Mexico, 2008

High Wind in New Mexico, February 8, 2008

February 8, 2008 · NWS ABQ · 2 events in 2 counties and zones

An upper level disturbance crossing Colorado on February 8th tightened the mid level pressure gradient, which mixed down to the surface, resulting in isolated high winds in Los Alamos and near Ruidoso.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance crossing Colorado on February 8th tightened the mid level pressure gradient, which mixed down to the surface, resulting in isolated high winds in Los Alamos and near Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 8, 3:00 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 8, 3:00 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST FRI FEB 8 2008

.DISCUSSION...WILL LIKELY BE ALLOWING THE WIND ADVISORY TO EXPIRE ON
SCHEDULE AS THE STRONGER WINDS ALOFT ASSOCIATED WITH THE PASSING
DISTURBANCE DON/T LINGER VERY LONG INTO THE MORNING HOURS BEFORE
EXITING THE STATE. ALTHOUGH THE GRADIENT STARTS TO RELAX THIS
AFTERNOON...NORTHWEST WINDS MAY REMAIN GUSTY OVER PORTIONS OF THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS THROUGH
THE DAY.  OTHERWISE...SLIM CHANCES FOR SNOW SHOWERS OVER THE HIGHER
TERRAIN OF THE NORTHERN MOUNTAINS EXIST TODAY...BUT DON/T EXPECT
SIGNIFICANT OR WIDESPREAD AMOUNTS FROM ANY OF THE SHOWERS.

BOTH SATURDAY AND SUNDAY APPEAR TO BE QUIET WEATHER WISE WITH
WEAKENING WESTERLY WINDS ALOFT.

THE WEATHER PATTERN FOR NORTHERN AND CENTRAL NEW MEXICO REVERTS BACK
TO A MORE ACTIVE ONE STARTING NEXT MONDAY.  THE DISTURBANCE DROPPING
OUT OF THE CENTRAL ROCKIES IS NOW FORECAST TO BE SUBSTANTIALLY
STRONGER...AND LOOKS TO TRACK FROM CLOSE TO THE FOUR CORNERS REGION
SOUTHEAST OVER THE STATE...EXITING MIDDAY TUESDAY. WEDNESDAY WILL BE
DOMINATED BY A TRANSIENT RIDGE ALOFT...WITH ANOTHER STORM IMPACTING
THE STATE THE REMAINDER OF THE WORK WEEK.

&&

.AVIATION...
LOW CLOUDS AND SOME PATCHY FOG WITH ISOLATED HIGH ELEVATION SNOW
WILL RESULT IN LIMITED AREAS OF IFR CIGS/VSBYS ACROSS PORTIONS OF
NORTH CENTRAL NEW MEXICO.  GUSTY WEST TO NORTHWEST WINDS WILL
PERSIST FROM THE CENTRAL MOUNTAINS TO THE EASTERN PLAINS THIS
MORNING THROUGH AFTERNOON BEFORE RELAXING SOMEWHAT THIS EVENING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z...05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  14  44  18 /   5   0   0   0
GALLUP..........................  44   6  48  12 /   0   0   0   0
GRANTS..........................  47  11  53  16 /   0   0   0   0
GLENWOOD........................  59  23  64  27 /   0   0   0   0
CHAMA...........................  31  -2  39   4 /  10   5   0   0
LOS ALAMOS......................  41  15  48  19 /   0   0   0   0
RED RIVER.......................  30   0  42   7 /  10   0   0   0
TAOS............................  38   6  46  14 /   0   0   0   0
SANTA FE........................  42  16  48  21 /   0   0   0   0
SANTA FE AIRPORT................  45  20  49  23 /   0   0   0   0
ESPANOLA........................  47  19  52  22 /   5   0   0   0
ALBUQUERQUE HEIGHTS.............  50  26  53  29 /   0   0   0   0
ALBUQUERQUE VALLEY..............  51  20  55  22 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  47  23  51  26 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  51  25  55  27 /   0   0   0   0
SOCORRO.........................  58  22  60  23 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  45  20  50  22 /   0   0   0   0
MORIARTY/ESTANCIA...............  47  16  54  21 /   0   0   0   0
CARRIZOZO.......................  60  26  60  28 /   0   0   0   0
RUIDOSO.........................  54  25  56  25 /   0   0   0   0
RATON...........................  46  12  54  17 /   0   0   0   0
LAS VEGAS.......................  47  20  54  21 /   0   0   0   0
ROY.............................  49  21  56  24 /   0   0   0   0
CLAYTON.........................  54  24  59  27 /   0   0   0   0
SANTA ROSA......................  56  25  63  25 /   0   0   0   0
TUCUMCARI.......................  61  26  65  28 /   0   0   0   0
FORT SUMNER.....................  61  27  66  27 /   0   0   0   0
CLOVIS..........................  60  28  64  28 /   0   0   0   0
PORTALES........................  65  27  66  29 /   0   0   0   0
ROSWELL.........................  70  30  70  31 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM MST EARLY THIS MORNING FOR THE FOLLOWING
ZONES...NMZ004-005-011-012.

&&
Hazardous weather outlook, Feb 8, 6:00 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI FEB 8 2008

NMZ001>021-026-091300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST FRI FEB 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 40 OR
45 MPH MAY OCCUR TODAY ALONG AND ADJACENT TO THE CENTRAL MOUNTAIN
CHAIN. SPOTTY CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS
AND LOW HUMIDITIES ARE POSSIBLE FOR AN HOUR OR TWO LATER THIS
MORNING OR THIS AFTERNOON OVER THE EAST CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Capitan/Northern Sacramento Mountains

When
February 8, 8:30 AM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High Wind, Northwest Mountains Including Jemez

When
February 8, 8:30 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69360, 69361.